Confusing directions on liquid suspensions of the antiviral drug Tamiflu may inadvertently cause parents to give either too little of the drug, impeding the child's recovery, or a toxic overdose, physicians warned in a letter published Wednesday in the online version of the New England Journal of Medicine.
Prescriptions for the drug are often written with doses in fractions of a teaspoon, but the dropper packaged with the drug is marked in milligrams, requiring a difficult conversion of units, said the study's lead author, Dr. Ruth Parker of the Emory University School of Medicine.
"It's an egregious error that there is a conflict in the prescription labeling instructions and the dosage device that comes in the exact same box," said co-author Dr. Michael Wolf of Northwestern University's Feinberg School of Medicine. "It's incredibly confusing to parents."
The conflict was found by co-author Kara Jacobson, a senior research associate at Emory's Rollins School of Public Health and mother of a 6-year-old girl who contracted H1N1 influenza, or swine flu. Their Tamiflu prescription called for three-quarters of a teaspoon twice a day.